Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 36, NWS Phoenix, AZ

August 3, 2017Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 3, 2017, 5:19 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2017, 5:19 PM MST (00:19 UTC)
Expired
Aug 3, 2017, 8:15 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 59 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 7:44 PM MSTFLASH FLOODMobile, AZFLOODING IS OCCURRING ON THE ROADWAY BETWEEN MOBILE AND GILA BEND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 145 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
2037 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

928 
WGUS55 KPSR 040019
FFWPSR
AZC013-021-040315-
/O.NEW.KPSR.FF.W.0036.170804T0019Z-170804T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
519 PM MST THU AUG 3 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 815 PM MST

* At 518 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Highway 238 and Mobile. 

LAT...LON 3312 11212 3305 11210 3296 11241 3305 11244

$$

MS
2 follow-up statements
841 
WGUS75 KPSR 040239
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
739 PM MST THU AUG 3 2017

AZC013-021-040315-
/O.CON.KPSR.FF.W.0036.000000T0000Z-170804T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
739 PM MST THU AUG 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST FOR
MARICOPA AND PINAL COUNTIES...

At 736 PM MST, flooding is occurring on the roadway between Mobile 
and Gila Bend. Drive with caution. 

Some locations that will experience flooding include...
Estrella, Estrella Sailport and Mobile. 

LAT...LON 3312 11212 3305 11210 3296 11241 3305 11244

$$

Hernandez
885 
WGUS75 KPSR 040304
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
804 PM MST THU AUG 3 2017

AZC013-021-040314-
/O.CAN.KPSR.FF.W.0036.000000T0000Z-170804T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
804 PM MST THU AUG 3 2017

...THE FLASH FLOOD WARNING FOR MARICOPA AND PINAL COUNTIES IS
CANCELLED...

The heavy rain has ended but additional runoff impacts will continue 
and will be covered with an Areal Flood Warning. Please continue to 
heed any remaining road closures.

LAT...LON 3312 11212 3305 11210 3296 11241 3305 11244

$$

Hernandez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:29 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 3, 3:29 PM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
329 PM MST Thu Aug 3 2017

.SYNOPSIS...

Lingering monsoon moisture over the region is expected to keep storm
chances going over the region through Friday, especially over the
higher terrain. A dramatic decrease in thunderstorm activity is
expected during the upcoming weekend, and continuing through much of
next week, as increasing southwesterly flow pushes much drier air
into the region.

&&

.DISCUSSION...

A very active morning and afternoon across our CWA as
thunderstorms are being observed from SE California and through
most of Arizona. The 12Z sounding from this morning shows about
two inches of PW over Phoenix with about 1000 J/kg of mix layer
CAPE and 1500 J/kg of surface based CAPE.

Looking at water vapor imagery, a shortwave is clearly seen
pushing northward through AZ and Southern CA. Behind this, drier
air is slowing filtering into the upper levels of the atmosphere
but near the surface, we still remain quite moist. Dew points in
the lower deserts remain in the mid to upper 60s with temperatures
in the lower 100s. Combined this with the passing shortwave, an
abundant amount of convection is being observed creating a chaotic
forecast. With PWs near 2.0 inches, very heavy rain is being
observed with most cells and we have already seen flash flooding
on highway 95 just north of Quartzsite and in Joshua Tree
National Park. We expect these rain loaded storms to continue into
at least the early evening as drier air is very slow to work its
way in.

Winds aloft will gradually turn west and continue to dry us out
through the weekend. GEFS advertises PWs dropping from nearly 2.0
inches right now, to maybe even below 0.8 inches by Sunday
afternoon. This will actively reduce storm chances each day with
virtually dry conditions by Saturday. However, models do indicate
showers could persist in elevated portions of eastern Gila County
on Sunday. Beyond this, dry conditions look to stick around through
at least the middle of next week as dry westerly flow dominates
our weather pattern.

.DISCUSSION...

Today and Tonight...

The upper-level vort max that helped to trigger widespread
convective activity across SW AZ and SE CA yesterday/last night can
be seen on WV satellite imagery at this hour spinning northward
across eastern Riverside County. This feature is continuing to
trigger scattered showers and thunderstorms over/around the Salton
Sea. Winds aloft behind this vort max are beginning to shift to a
more southwesterly direction this morning across SE CA and SW AZ as
the upper-level ridge along the west coast begins to break down. The
main impact from this change to a southwesterly flow will be to
gradually import drier air into the region. Although a reduction in
convective activity is expected due to the loss of moisture and less
favorable southwesterly flow, at least slight chances of storms are
still forecast across all of our cwa, due to a bit better wind shear
profile through the column. Temperatures are expected to warm a bit
across south-central AZ due to less cloud cover.

Friday and Friday night...

A more noticeable reduction in convective active is expected across
the western and central parts of our cwa during this period, as the
winds aloft become more westerly as upper-level trofing begins to
set up along the CA coast, undercutting the very strong ridging that
is currently in place along the Pac NW coast. These westerly winds
will finally begin to pull much drier air into the region, with
PWATS falling to near 1.00 inch across SE CA and SW AZ by Friday
afternoon. Still, a rather active day on Friday is possible across
southern Gila County, due to lingering moisture and favorable
upslope flow.

Saturday through next Wednesday...

Model guidance continues to be in excellent agreement that a solid
break in the monsoon will occur during this period as weak trofing
becomes established along the west coast, with light westerly flow
persisting over our cwa. PWATs are expected to fall to 0.75 inch, or
even lower across parts of our cwa. Fortunately, temperatures are
not expected to stray far from normal, with 500mb heights being kept
mainly in the 588-592dm range during the period.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Very light showers should remain on the Phoenix weather radar and
will continue to lift through Maricopa county through mid morning.
Mostly BKN mid cloud layers will persist through late morning
before scattering out into this afternoon. Storm activity today
should be reduced somewhat due to the beginning of a drying trend,
but can't rule out an isolated storm affecting the metro area late
this afternoon and evening.

Southeast California/Southwest Arizona including KIPL and KBLH:

Area of showers and isolated thunder will continue to be possible
near KBLH at least through much of the morning. SCT to BKN mid
and high CIGS will linger through much of the day, but some
clearing is likely this evening. .

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:

Overall fairly dry air will be in place across much of the region
as westerly flow aloft dominates through the period. Thunderstorm
chances will be focused mainly across the high terrain of eastern
Arizona. Minimum relative humidities will drop into the teens
across the lower deserts to above 20-30 percent for the higher
terrain of Gila County. High temperatures will remain near or
slightly below normals through the period. Winds will generally be
on the light side, but afternoon southwest to westerly breeziness
is likely most days..

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Wilson
AVIATION...Nolte/Kuhlman
FIRE WEATHER...Kuhlman

In the hours before

Local storm report, Aug 3, 4:43 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
443 PM MST THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     5 E DEER VALLEY         33.68N 112.03W
08/03/2017                   MARICOPA           AZ   TRAINED SPOTTER

            LARGE TREE DOWN IN INTERSECTION OF CAVE
            CREEK ROAD AND ROSE GARDEN ST.

&&

PI
Special weather statement, Aug 3, 4:44 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
444 PM MST THU AUG 3 2017

AZZ532-535-040030-
Southeast Yuma County AZ-Yuma AZ-
444 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
530 PM MST...

At 444 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles south of Fortuna Foothills. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fortuna Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3252 11454 3269 11439 3259 11429 3258 11431
      3257 11427 3249 11420 3241 11444
TIME...MOT...LOC 2344Z 240DEG 2KT 3252 11442

Hernandez
Special weather statement, Aug 3, 4:49 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
449 PM MST THU AUG 3 2017

AZZ540-550-553-554-559-040030-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-West Pinal County AZ-
449 PM MST THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 448 PM MST/448 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Estrella Sailport, or 16 miles west of Sun Lakes,
moving east at 35 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Maricopa, Estrella Sailport, Mobile and Ak-Chin Village.

LAT...LON 3305 11231 3330 11224 3332 11198 3293 11202
TIME...MOT...LOC 2348Z 279DEG 30KT 3316 11215

AD
Special weather statement, Aug 3, 5:06 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
506 PM PDT THU AUG 3 2017

CAZ565-040045-
Imperial County Southeast CA-
506 PM PDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IMPERIAL COUNTY
UNTIL 545 PM PDT...

At 506 PM PDT, Doppler radar was tracking a strong thunderstorm near
Gordon's Well, or 21 miles northwest of Gadsden, moving northeast at
15 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Imperial County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3271 11503 3278 11515 3300 11493 3284 11470
TIME...MOT...LOC 0006Z 230DEG 12KT 3281 11498

Hernandez
Special weather statement, Aug 3, 5:16 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
516 PM MST THU AUG 3 2017

AZZ551-553-555-040100-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
Apache Junction/Gold Canyon AZ-
516 PM MST THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 515 PM MST, Doppler radar was tracking a strong thunderstorm over
Queen Creek, or 11 miles southeast of Gilbert, moving east at 10 mph.

Winds in excess of 30 mph will be possible with this storm. Expect
heavy rain.

Locations impacted include...
Gilbert, Florence, Queen Creek, Chandler Heights, San Tan Mountain
Park, Magma, San Tan Valley and Seville.

LAT...LON 3310 11171 3328 11172 3334 11135 3304 11135
TIME...MOT...LOC 0015Z 268DEG 11KT 3320 11163

AD
Local storm report, Aug 3, 5:19 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
519 PM MST THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND DMG     5 NW PARADISE VALLEY    33.59N 112.00W
08/03/2017                   MARICOPA           AZ   TRAINED SPOTTER

            SEVERAL LARGE TREES BLOWN DOWN AT 36TH
            STREET AND CHOLLA.

&&

PI

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:02 PM MSTSevere Thunderstorm WarningPSRMaricopa28 min
Aug 3, 5:06 PM MSTSevere Thunderstorm WarningPSRMaricopa24 min
Aug 3, 5:16 PM MSTSpecial Weather StatementPSRPinal44 min
Aug 3, 5:17 PM MSTBlowing Dust AdvisoryPSRMaricopa, Pinal103 min
Aug 3, 5:27 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal48 min
Aug 3, 5:28 PM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 3, 5:36 PM MSTSpecial Weather StatementPSR39 min
Aug 3, 5:39 PM MSTSpecial Weather StatementPSRPinal51 min
Aug 3, 6:01 PM MSTSpecial Weather StatementPSR44 min
Aug 3, 6:03 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Aug 3, 6:09 PM MSTSpecial Weather StatementPSRPinal51 min
Aug 3, 6:36 PM MSTSpecial Weather StatementPSRPinal39 min
Aug 3, 6:50 PM MSTSpecial Weather StatementPSRPinal40 min
Aug 3, 6:58 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Aug 3, 8:00 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 3, 8:03 PM MSTAreal Flood WarningPSRMaricopa, Pinal3 hr
Aug 3, 8:21 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 3, 8:28 PM MSTAreal Flood WarningPSRMaricopa3 hr
Aug 3, 8:31 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 3, 9:21 PM MSTAreal Flood WarningPSRMaricopa, Pinal3 hr
Aug 4, 4:59 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.